Acuflex

Name: Acuflex

What are some side effects that I need to call my doctor about right away?

WARNING/CAUTION: Even though it may be rare, some people may have very bad and sometimes deadly side effects when taking a drug. Tell your doctor or get medical help right away if you have any of the following signs or symptoms that may be related to a very bad side effect:

  • Signs of an allergic reaction, like rash; hives; itching; red, swollen, blistered, or peeling skin with or without fever; wheezing; tightness in the chest or throat; trouble breathing or talking; unusual hoarseness; or swelling of the mouth, face, lips, tongue, or throat.
  • Signs of liver problems like dark urine, feeling tired, not hungry, upset stomach or stomach pain, light-colored stools, throwing up, or yellow skin or eyes.
  • Feeling confused.
  • Not able to pass urine or change in how much urine is passed.
  • Very bad dizziness or passing out.
  • Feeling very tired or weak.
  • A very bad skin reaction (Stevens-Johnson syndrome/toxic epidermal necrolysis) may happen. It can cause very bad health problems that may not go away, and sometimes death. Get medical help right away if you have signs like red, swollen, blistered, or peeling skin (with or without fever); red or irritated eyes; or sores in your mouth, throat, nose, or eyes.

If OVERDOSE is suspected

If you think there has been an overdose, call your poison control center or get medical care right away. Be ready to tell or show what was taken, how much, and when it happened.

Acuflex Overview

Acuflex is a brand name medication included in a group of medications called Anilides. For more information about Acuflex see its generic Paracetamol

Acuflex Drug Class

Acuflex is part of the drug class:

  • Anilides

What is Acuflex?

Acuflex contains a combination of acetaminophen and phenyltoloxamine. Acetaminophen is a pain reliever and a fever reducer. Phenyltoloxamine is an antihistamine that reduces the natural chemical histamine in the body. Histamine can produce symptoms of sneezing, itching, watery eyes, and runny nose.

Acuflex is used to treat runny nose, sneezing, and pain or fever caused by the common cold, flu, or seasonal allergies.

Acuflex may also be used for other purposes not listed in this medication guide.

What should I avoid?

Acuflex can cause side effects that may impair your thinking or reactions. Be careful if you drive or do anything that requires you to be awake and alert. Avoid drinking alcohol while you are taking Acuflex. It can increase your risk of liver damage while taking acetaminophen. Tell your doctor if you regularly use other medicines that make you sleepy (such as cold or allergy medicine, other pain medicines, sleeping pills, muscle relaxers, and medicine for seizures, depression, or anxiety). They can add to sleepiness caused by phenyltoloxamine. Do not use any other cold, allergy, pain, or sleep medication without first asking your doctor or pharmacist. Acetaminophen (sometimes abbreviated as "APAP") and antihistamines are contained in many combination medicines. If you take certain products together you may accidentally take too much of a certain drug. Read the label of any other medicine you are using to see if it contains acetaminophen, APAP, or an antihistamine.

What other drugs will affect Acuflex?

There may be other drugs that can interact with Acuflex. Tell your doctor about all your prescription and over-the-counter medications, vitamins, minerals, herbal products, and drugs prescribed by other doctors. Do not start a new medication without telling your doctor.

For Healthcare Professionals

Applies to acetaminophen / phenyltoloxamine: oral liquid, oral tablet, oral tablet extended release

Hepatic

Hepatic side effects including severe and sometimes fatal dose dependent hepatitis has been reported with the use of acetaminophen in alcoholic patients. Hepatotoxicity has been increased during fasting. Several cases of hepatotoxicity from chronic acetaminophen therapy at therapeutic doses have also been reported despite a lack of risk factors for toxicity.[Ref]

Alcoholic patients may develop hepatotoxicity after even modest doses of acetaminophen. In healthy patients, approximately 15 grams of acetaminophen is necessary to deplete liver glutathione stores by 70% in a 70 kg person. However, hepatotoxicity has been reported following smaller doses. Glutathione concentrations may be repleted by the antidote N-acetylcysteine. One case report has suggested that hypothermia may also be beneficial in decreasing liver damage during overdose.

In a recent retrospective study of 306 patients admitted for acetaminophen overdose, 6.9% had severe liver injury but all recovered. None of the 306 patients died.

A 19-year-old female developed hepatotoxicity, reactive plasmacytosis and agranulocytosis followed by a leukemoid reaction after acute acetaminophen toxicity.[Ref]

Gastrointestinal

One study has suggested that acetaminophen may precipitate acute biliary pain and cholestasis. The mechanism of this effect may be related to inhibition of prostaglandin and alterations in the regulation of the sphincter of Oddi.[Ref]

Gastrointestinal side effects including nausea, vomiting, and abdominal pain have been reported frequently with the use of butalbital. Gastrointestinal side effects are rare with acetaminophen use, except in alcoholics and after overdose. Cases of acute pancreatitis have been reported rarely with the use of acetaminophen.[Ref]

Renal

Acute tubular necrosis usually occurs in conjunction with liver failure, but has been observed as an isolated finding in rare cases. A possible increase in the risk of renal cell carcinoma has been associated with chronic acetaminophen use as well.

A recent case control study of patients with end-stage renal disease suggested that long term consumption of acetaminophen may significantly increase the risk of end-stage renal disease particularly in patients taking more than two pills per day.[Ref]

Renal side effects have been rare with the use of acetaminophen and have included acute tubular necrosis and interstitial nephritis. Adverse renal effects are most often observed after overdose, after chronic abuse (often with multiple analgesics), or in association with acetaminophen-related hepatotoxicity.[Ref]

Hypersensitivity

Hypersensitivity side effects, including anaphylaxis and fixed drug eruptions, have been reported rarely in association with acetaminophen use.[Ref]

Hematologic

Hematologic side effects including rare cases of thrombocytopenia associated with acetaminophen have been reported. Acute thrombocytopenia has also been reported as having been caused by sensitivity to acetaminophen glucuronide, the major metabolite of acetaminophen. Methemoglobinemia with resulting cyanosis has also been observed in the setting of acute overdose.

Hematologic side effects such as hemolytic anemia, thrombocytopenia, and agranulocytosis have been rarely caused by antihistamines.[Ref]

Dermatologic

Dermatologic side effects including erythematous skin rashes associated with acetaminophen have been reported, but are rare. Acetaminophen associated bullous erythema and purpura fulminans have also been reported.[Ref]

Respiratory

Respiratory side effects including a case of acetaminophen-induced eosinophilic pneumonia have been reported.[Ref]

Cardiovascular

Cardiovascular side effects including two cases of hypotension have been reported following the administration of acetaminophen.

Cardiovascular side effects from the use of antihistamines have included hypotension, tachycardia, and palpitations.[Ref]

Two cases hypotension have been reported following the administration of acetaminophen. Both patients experienced significant decreases in blood pressure. One of the two patients required pressor agents to maintain adequate mean arterial pressures. Neither episode was associated with symptoms of anaphylaxis. Neither patient was rechallenged after resolution of the initial episode.[Ref]

Metabolic

Metabolic side effects including metabolic acidosis have been reported following a massive overdose of acetaminophen.[Ref]

In the case of metabolic acidosis, causality is uncertain as more than one drug was ingested. The case of metabolic acidosis followed the ingestion of 75 grams of acetaminophen, 1.95 grams of aspirin, and a small amount of a liquid household cleaner. The patient also had a history of seizures which the authors reported may have contributed to an increased lactate level indicative of metabolic acidosis.[Ref]

Some side effects of Acuflex may not be reported. Always consult your doctor or healthcare specialist for medical advice. You may also report side effects to the FDA.

(web3)